zbMATH — the first resource for mathematics

Unbiased estimation of a nonlinear function of a normal mean with application to measurement error models. (English) Zbl 0707.62058
Summary: Let W be a normal random variable with mean \(\mu\) and known variance \(\sigma^ 2\). Conditions on the function \(f(\cdot)\) are given under which there exists an unbiased estimator, \(\bar f(W)\), of \(f(\mu)\) for all real \(\mu\). In particular it is shown that \(f(\cdot)\) must be an entire function over the complex plane. Infinite series solutions for \(\bar f(\cdot)\) are obtained which are shown to be valid under growth conditions of the derivatives, \(f^{(k)}(\cdot)\), of \(f(\cdot)\). Approximate solutions are given for the cases in which no exact solution exists. The theory is applied to nonlinear measurement-error models as a means of finding unbiased score functions when measurement error is normally distributed. Relative efficiencies comparing the proposed method to the use of conditional scores are given for the Poisson regression model with canonical link.

62F10 Point estimation
62J02 General nonlinear regression
Full Text: DOI
[1] Armstrong B., Comm. Statist 14 pp 529– (1985)
[2] DOI: 10.1214/aos/1176350358 · Zbl 0643.62029 · doi:10.1214/aos/1176350358
[3] DOI: 10.1093/biomet/71.1.19 · Zbl 0566.62093 · doi:10.1093/biomet/71.1.19
[4] DOI: 10.2307/2290153 · Zbl 0673.62033 · doi:10.2307/2290153
[5] Cramér H., Sixth Scandinavian Congr. of Math pp 399–
[6] Cramér, H. 1957. ”Mathematical Methods of Statistics”. Princeton: Princeton University Press. · Zbl 0063.01014
[7] DOI: 10.1214/aoms/1177699155 · Zbl 0146.40001 · doi:10.1214/aoms/1177699155
[8] Huber, P.J. The behavior of maximum likelihood estimators under nonstandard conditions. Proceedings of the Fifth Berkeley Symposium on Mathematical Statistics an Probability. Edited by: LeCam, L.M. and Neyman, J. Vol. 1, pp.221–233. University of California Press.
[9] Liu M.C., A consistent nonparametric density estimator for the deconvolution problem (1987)
[10] Nakamura T., Biometrika 1 (1989)
[11] Nakamura T., Inference of errors-in-variables models based on corrected likelihood (1989)
[12] DOI: 10.1214/aoms/1177705791 · Zbl 0096.13001 · doi:10.1214/aoms/1177705791
[13] Parzen, E. 1967. ”Time Series Analysis Papers”. San Francisco: Hoiden-Day. · Zbl 0171.39602
[14] DOI: 10.1093/biomet/74.2.385 · Zbl 0619.62047 · doi:10.1093/biomet/74.2.385
[15] DOI: 10.1093/biomet/72.3.583 · Zbl 0586.62077 · doi:10.1093/biomet/72.3.583
[16] Stefanski L.A., Unbiased estimation of a nonlinear function of a normal mean with application to measurement error models (1985) · Zbl 0707.62058
[17] DOI: 10.1214/aos/1176349741 · Zbl 0582.62061 · doi:10.1214/aos/1176349741
[18] Stefanski L.A., Statistics 13 (1989)
[19] Stefanski L.A., Biometrika 74 pp 703– (1987)
[20] Stefanski L.A., Measurement errors in generalized linear model explanatory variables (1988)
[21] Stulajter F., Kybemetrika 14 pp 206– (1978)
[22] DOI: 10.2307/2290136 · Zbl 0672.62078 · doi:10.2307/2290136
[23] DOI: 10.1214/aos/1176345794 · Zbl 0512.62065 · doi:10.1214/aos/1176345794
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.